The article you requested is

Reply to Letter to the Editor "Can Long-Term Antidepressant Use Be Depressogenic?"

J Clin Psychiatry 1999;60(4):263-264 [letter]
10.4088/JCP.v60n0412g

Letter to the Editor

Sir: We appreciate the comments of Dr. El-Mallakh and colleagues regarding our article on the loss of antidepressant efficacy during maintenance therapy and their interesting suggestion that long-term antidepressant treatment may itself be depressogenic. In our article, we did offer this as one of several possible explanations for the phenomenon of loss of antidepressant efficacy. A change in the depressive disease due to medication therapy may be secondary to decreased dopaminergic tone owing to direct or indirect antidopaminergic effects of the antidepressant or long-term changes in neurotransmitter systems, analogous to the changes by which antidepressants may destabilize patients with bipolar disorder.